2005P-0267 Remove from label for propofol (Diprivan) the warning that propofol should be administered only by trained persons
FDA Comment Number : EC116
Submitter : Mrs. Miriam Talley CRNA Date & Time: 11/01/2005 04:11:59
Organization : Mrs. Miriam Talley CRNA
Category : Health Professional
Issue Areas/Comments
GENERAL
GENERAL
I am strongly oposed to changing the label.As a Nurse Anesthetist I have administered thousands of safe anesthetics. I have also rescued patients in GI suites from over sedation by "qualified" nurses who were unable to maintain the patients airway once the patient was over sedated. Propofol is a powerful agent that renders patients insensible and obtunded very quickly. Even in the most skilled of anesthesia hands, patients with propofol sedation have obstructed or lost their airways. However, with an anesthesia provider, our forte is our airway skills which carry the patient through safetly. Strong airway management skills are a must when using an agent such as propofol. If a patient is sedated to the point where they are obtunded and do not respond to stimulatiion, even if spontaneously breathing, that is the definition of general anesthesia not sedation. If patients require heavier "sedation" than what the nurses are currently using then...call anesthesia. For the sake of patient safety. If your loved one was that patient going for sedation...what would you want done?